Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 22, NWS Springfield, MO

April 10, 2022Barton County, Jasper County, Missouri; Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 10, 2022, 11:47 PM CDT for Barton County, Jasper County, Missouri; Cherokee County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2022, 11:47 PM CDT (04:47 UTC)
Expired
Apr 11, 2022, 12:45 AM CDT
In force
58 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, KS, Barton County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 10:06 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 11:28 PM CDT, 19 minutes earlier.

Area forecast discussion, Apr 10, 11:28 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1128 PM CDT Sun Apr 10 2022

Key Messages:

1. Thunderstorms, some severe, likely late this evening through
tonight.

2. Additional rounds of severe thunderstorms Monday through
Wednesday, with the chances for widespread storms Tuesday night
and Wednesday.

3. Quiet but cooler weather is then expected for Thursday and
Friday.

.SHORT TERM...(This evening through tonight)
Issued at 255 PM CDT Sun Apr 10 2022

Moisture continues to surge northward into the area ahead of a
trough and cold front currently northwest and west of the CWA.
Models continue to show initiation of discrete convection along
and just north of the front as it moves into the I-44 corridor
late this evening (8pm-10pm time frame). With around 2,000 J/kg of
MLCAPE due to steep mid-level lapse rates and 40-50 kts of deep
layer shear, convection should quickly become strong to severe
after initiation. Supercells are possible for a short period of
time prior to upscale growth. While convection remains discrete,
hail to the size of ping pong balls (1.5") and 60mph winds would
be the primary hazards. A minimal chance for a short lived tornado
or two will exist since storms will be training along/near the
frontal boundary.

By around or shortly after midnight, storms should grow upscale to
multi-cell clusters and perhaps QLCS, mainly focusing south of
I-44 by that point. Mainly looking at a damaging wind threat with
this activity. Overall intensity and threat will gradually
diminish through the night. Depending on storm training, a flash
flood threat could develop over the southwestern CWA.

.LONG TERM...(Monday through Sunday)
Issued at 255 PM CDT Sun Apr 10 2022

The cold front will stall over the southeastern CWA Monday, but
guidance differs on how far southeast. A shortwave will then move
through Monday evening, which should lead to additional
thunderstorm development along the front. Overall agree with SPC
day 2 risk showing severe potential south of I-44, but confidence
in details is limited at this time since there are some unknowns
with how quickly earlier convection will evolve.

As a low 980s mb low moves across Nebraska (with a sharp surface
trough/cold front extending through Kansas), gusty southerly winds
are expected Tuesday. Could see gusts of 35-45 mph if higher end
of guidance verifies.

A shortwave will move through the area Tuesday evening,
potentially leading to convection. However, a strong cap will be
in place (250-350 J/kg of CIN) that should prevent most
convection. The severe weather threat is very conditional. If
convection can break through the cap and be sustained, strong
shear and very steep lapse rates/high instability would pose a
significant threat, especially with regard to very large hail.
Overall, the potential for convective initiation appears low
Tuesday evening.

The sharp trough and cold front will move through late Tuesday
night into Wednesday, bringing much better chances for widespread
convection and significant severe potential. Very steep mid-level
lapse rates will lead to as much as 2,000-3,000 J/kg of CAPE,
which when combined with favorable hodographs and 60-70 kts of
deep layer shear will allow for very large hail, strong damaging
winds, and tornado potential. There is some uncertainty in how
much instability may develop, so continue to check back for
updates. Overall, this period will see the highest chances for
widespread severe weather with this multi-day event.

Thursday and Friday will be quiet for the most part with highs in
the upper 50s to upper 60s. We could see lows in the mid to upper
30s early Thursday, so that period will need to be monitored for
frost potential.

There is a considerable amount of uncertainty for next weekend.
The forecast features chances for rain and highs in the mid 50s to
upper 60s, but expect changes for this period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1123 PM CDT Sun Apr 10 2022

Showers and thunderstorms will affect the TAF sites during the
first 6 hours of the TAF period. A severe thunderstorm is possible
at the sites. Ceilings and vis will be reduced in thunderstorms.
Winds will also switch to the north and then northeast Monday
morning and remain so through the day. Remaining showers and MVFR
ceilings/vis are likely to linger perhaps through late morning
Monday before slowly ending by Monday afternoon. There is some
potential for IFR ceilings at SGF however BBG is favored at this
time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Burchfield
Hazardous weather outlook, Apr 10, 8:33 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
833 PM CDT Sun Apr 10 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
833 PM CDT Sun Apr 10 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

A cold front has entered southeast Kansas and west central
Missouri this evening. This front will be the focus for
thunderstorms to form after 10pm, lasting through the overnight
hours. Some storms will likely be severe with large hail up to
the size of golf balls, damaging winds to 60 mph and frequent
cloud to ground lightning in the most intense storms. The tornado
threat remains very low.

Localized flooding will be possible if thunderstorms move over
the same areas repeatedly. Currently the highest potential for
this is along the Interstate 44 corridor from Joplin to
Springfield.

.DAYS TWO THROUGH SEVEN...Monday through Friday.

A cold front will stall over the region Monday. This front will
remain the focus for thunderstorms at times with some severe
storms possible with large hail and damaging winds being the main
concerns.

Additional storms will be possible Tuesday and Wednesday as a
large storm system moves through the central U.S.. Severe storms
will again be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed overnight across the
area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Special weather statement, Apr 10, 11:28 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Springfield MO
1128 PM CDT Sun Apr 10 2022

KSZ101-MOZ077-088-110530-
Cherokee KS-Barton MO-Jasper MO-
1128 PM CDT Sun Apr 10 2022

...Strong thunderstorms will impact portions of Cherokee,
southeastern Barton and northwestern Jasper Counties through 1230 AM
CDT...

At 1128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Purcell to 6 miles east of
Chetopa. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Joplin...                         Carthage...
Webb City...                      Carl Junction...
Lamar...                          Baxter Springs...
Columbus...                       Galena...
Oronogo...                        Carterville...
Jasper...                         Golden City...
Airport Drive...                  Lowell...
Alba...                           Purcell...
Nashville...                      Carytown...
Asbury...                         Neck City...

This includes the following highways...
 Interstate 44 near mile marker 0.
 Interstate 49 between mile markers 43 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Kansas...and southwestern Missouri.

&&

LAT...LON 3734 9468 3734 9462 3739 9462 3761 9427
      3739 9408 3734 9408 3705 9454 3706 9461
      3700 9462 3700 9507 3709 9507
TIME...MOT...LOC 0428Z 239DEG 39KT 3730 9459 3706 9498

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 11:28 PM CDTSpecial Weather StatementSGFBarton, Jasper62 min
Apr 11, 12:01 AM CDTSpecial Weather StatementSGFHickory44 min
Apr 11, 12:06 AM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory, Polk54 min
Apr 11, 12:09 AM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper66 min
Apr 11, 12:15 AM CDTSevere Thunderstorm WarningSGFCedar, Dade45 min
Apr 11, 12:26 AM CDTFlash Flood WarningSGFJasper6 hr
Apr 11, 12:48 AM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede32 min
Apr 11, 12:51 AM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence54 min
Apr 11, 1:19 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton41 min
Apr 11, 1:28 AM CDTSpecial Weather StatementSGFPolk32 min
Apr 11, 1:41 AM CDTSpecial Weather StatementSGFGreene, Lawrence64 min
Apr 11, 1:51 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence39 min
Apr 11, 2:18 AM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney42 min
Apr 11, 2:28 AM CDTSpecial Weather StatementSGFGreene, Webster32 min
Apr 11, 2:37 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Laclede, Webster38 min
Apr 11, 2:55 AM CDTSpecial Weather StatementSGFPhelps, Pulaski50 min
Apr 11, 3:02 AM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski43 min
Apr 11, 3:09 AM CDTAreal Flood AdvisorySGFDade, Dallas, Greene, Jasper, Lawrence, Polk4 hr
Apr 11, 3:31 AM CDTSpecial Weather StatementSGFWright29 min
Apr 11, 3:43 AM CDTSpecial Weather StatementSGFPhelps32 min
Apr 11, 12:10 PM CDTSevere Thunderstorm WarningSGFNewton35 min
Apr 11, 12:45 PM CDTSpecial Weather StatementSGFLawrence30 min
Apr 11, 1:44 PM CDTSpecial Weather StatementSGFPolk31 min
Apr 11, 1:47 PM CDTSpecial Weather StatementSGFNewton28 min
Apr 11, 3:12 PM CDTSpecial Weather StatementSGFTexas33 min
Apr 11, 3:44 PM CDTSpecial Weather StatementSGFDent31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.